What is Convallaria Poisoning?
Pieris japonica, also known as lily of the valley or convallaria, is an attractive evergreen bush with clusters of small bell-shaped flowers that bloom in the fall and remain throughout the winter. This member of the Heather family grows wild in the mountain thickets of Asia and is widely cultivated worldwide. This rather beautiful shrub also has a dark side, as it contains a powerful neurotoxin by the name of grayanotoxin which can cause serious health conditions, including heart arrhythmias, seizures, and coma.
The flowering bush convallaria contains a neurotoxin called grayanotoxin which disturbs the proper function of the cell membranes. Ingestion of this plant should be treated as an emergency.
Book First Walk Free!
Symptoms of Convallaria Poisoning in Dogs
Symptoms usually begin within just a few hours after ingestion. Just a few leaves from most varieties of the convallaria plant can instigate the symptoms of poisoning:
- Abdominal pain
- Abnormal heart rate
- Abnormal heart rhythms
- Excessive drooling
- Loss of appetite
- Low blood pressure
- Muscle weakness
- Rapid, shallow breathing
- Temporary blindness
Convallaria may also be referred to as another poisonous flower, lily of the valley. It is seen as a symbol of spring. Lily of the valley flowers from this plant are frequently used as a decoration for weddings and other events. These sweetly scented plants with white bell-shaped flowers develop into colonies of flowers with extensive root networks. All parts of this plant contain both dangerous cardiac glycosides and saponins, including the flowers and the small, attractive red berries.
Causes of Convallaria Poisoning in Dogs
The toxicity of the convallaria lies in the neurotoxin that it contains, called grayanotoxin. The toxin is located in the leaves, petals and even pollen of this plant. The grayanotoxin produced in the convallaria plant has chemical properties that closely resemble turpentine, and this causes some burning in the mouth when it is chewed. Once inside the body this organic compound binds to the sodium channels in the host’s cell membranes, disrupting the natural electrical current present in the cells, which prevents them from returning to their normal state. This reaction leaves the cells in a permanently excited state.
Diagnosis of Convallaria Poisoning in Dogs
If you see your pet consuming any part of the convallaria bush, relay all information that you are able to about the event, such as amount consumed and time of event. A sample of the plant that your dog consumed will help to confirm the identity of the plant, and your veterinarian will likely order a biochemistry profile, complete blood count, and urinalysis at this time as well performing as a full physical examination in order to determine the extent of the poisoning.
If the ingestion of the plant was not witnessed, your veterinarian would take particular note of any opportunistic eating that was suspected or observed, in addition to data regarding concurrent supplements or prescriptions that are being dispensed to your dog, in order to reveal either toxins or drug interactions that may be at the root of the symptoms. Plant material found in the vomit or stools of the dog will assist in an accurate diagnosis as well. Supportive treatment will often start before a definitive diagnosis is made due to the severity of the symptoms.
Treatment of Convallaria Poisoning in Dogs
Preliminary treatment will depend on the length of time since the flower was ingested and if any symptoms have already become apparent. In most cases of convallaria or lily of the valley poisoning, your dog will be admitted to the veterinary hospital for treatment right away. If the plant was consumed recently and if no symptoms are showing as of yet, vomiting will be induced as soon as possible to prevent the absorption of the toxins into the bloodstream. Activated charcoal will also be will be dispensed to your companion in an attempt to soak up as much of the grayanotoxin as possible.
If the exposure was more than an hour or so before treatment, the attending veterinarian might choose to perform a gastric irrigation under general anesthetic to remove as much toxin from dog’s digestive system as possible. Once the poison has been eliminated from his gastrointestinal system, supportive treatments will begin, including IV fluids to prevent dehydration and combinations of electrolytes and sugars to adjust for any imbalances. Respiratory support may be required, and atropine may also be needed if the canine’s heart rate drops below 40-50 beats per minute.
Recovery of Convallaria Poisoning in Dogs
Recovery from mild convallaria poisoning will typically take place within about 24 hours. Larger doses and extended times before diagnosis may extend the recovery time, as will extreme reactions to the toxin. Plenty of fresh water should be available for your dog as he recovers, and in addition, extra bathroom breaks should be planned for as both the toxins and the medications make their way through your dog’s digestive system.
Your pet, while recovering from anesthesia for gastric irrigation, may have coordination difficulties when he arrives home, and he may be confused and disoriented as well. Isolation from other children and even from other pets is generally advised until the medication has a chance to fully clear from your companion’s system. Your veterinarian may recommend more frequent monitoring of your pet’s blood chemistry levels in the future, particularly in relation to kidney and liver functionality or impairment.